Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 67, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2017, 7:32 PM CDT for 6 counties in South Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 7:32 PM CDT (00:32 UTC)
- Expired
- Jun 13, 2017, 8:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Bon Homme County, SD, Hanson County, SD, Hutchinson County, SD, McCook County, SD, Turner County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 57 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 7:46 PM CDT | TSTM WND GST 65 | Dolton, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:13 PM CDT | Tornado Watch | SPC | 7 hr |
| Jun 13, 7:01 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.8
The text
As transmitted.
765
WUUS53 KFSD 140032
SVRFSD
SDC009-061-067-087-125-135-140100-
/O.NEW.KFSD.SV.W.0067.170614T0032Z-170614T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
732 PM CDT TUE JUN 13 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Bon Homme County in southeastern South Dakota...
McCook County in southeastern South Dakota...
Northwestern Yankton County in southeastern South Dakota...
Southeastern Hanson County in southeastern South Dakota...
Northwestern Turner County in southeastern South Dakota...
Hutchinson County in southeastern South Dakota...
* Until 800 PM CDT
* At 732 PM CDT, severe thunderstorms were located along a line
extending from Emery to near Menno, moving northeast at 45 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near,
Bridgewater and Emery around 735 PM CDT.
Freeman around 750 PM CDT.
Salem around 755 PM CDT.
Parker and Marion around 800 PM CDT.
Other locations impacted by these severe thunderstorms include
Olivet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.
&&
A tornado watch remains in effect until 1000 PM CDT for southeastern
and east central South Dakota. A tornado watch also remains in effect
until 200 AM CDT for southeastern South Dakota.
LAT...LON 4385 9714 4328 9712 4303 9784 4353 9792
TIME...MOT...LOC 0032Z 237DEG 38KT 4362 9765 4320 9759
HAIL...2.00IN
WIND...70MPH
$$
Ferguson2 follow-up statements
570
WWUS53 KFSD 140037
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
737 PM CDT TUE JUN 13 2017
SDC009-061-067-087-125-135-140100-
/O.CON.KFSD.SV.W.0067.000000T0000Z-170614T0100Z/
Bon Homme SD-McCook SD-Yankton SD-Hanson SD-Turner SD-Hutchinson SD-
737 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN BON HOMME...MCCOOK...NORTHWESTERN YANKTON...
SOUTHEASTERN HANSON...NORTHWESTERN TURNER AND HUTCHINSON COUNTIES...
At 737 PM CDT, severe thunderstorms were located along a line
extending from near Emery to near Menno, moving east at 45 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
These severe storms will be near...
Bridgewater around 745 PM CDT.
Salem around 750 PM CDT.
Lake Vermillion State Recreation Area, Canistota and Montrose
around 800 PM CDT.
Other locations impacted by these severe thunderstorms include
Olivet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms may occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
A tornado watch remains in effect until 1000 PM CDT for southeastern
and east central South Dakota. A tornado watch also remains in effect
until 200 AM CDT for southeastern South Dakota.
LAT...LON 4385 9714 4328 9712 4303 9784 4353 9792
TIME...MOT...LOC 0037Z 270DEG 38KT 4364 9760 4322 9754
HAIL...2.00IN
WIND...70MPH
$$
Ferguson819
WWUS53 KFSD 140050
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
750 PM CDT TUE JUN 13 2017
SDC009-061-067-087-125-135-140100-
/O.CON.KFSD.SV.W.0067.000000T0000Z-170614T0100Z/
Bon Homme SD-McCook SD-Yankton SD-Hanson SD-Turner SD-Hutchinson SD-
750 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN BON HOMME...MCCOOK...NORTHWESTERN YANKTON...
SOUTHEASTERN HANSON...NORTHWESTERN TURNER AND EASTERN HUTCHINSON
COUNTIES...
At 750 PM CDT, severe thunderstorms were located along a line
extending from near Salem to near Freeman, moving east at 45 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
These severe storms will be near...
Canistota and Montrose around 800 PM CDT.
Other locations impacted by these severe thunderstorms include
Olivet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
A tornado watch remains in effect until 1000 PM CDT for southeastern
and east central South Dakota. A tornado watch also remains in effect
until 200 AM CDT for southeastern South Dakota.
LAT...LON 4385 9714 4328 9712 4309 9767 4361 9772
TIME...MOT...LOC 0050Z 270DEG 38KT 4370 9747 4328 9741
HAIL...2.00IN
WIND...70MPH
$$
FergusonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:04 PM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jun 13, 3:04 PM CDT, 4 hours 28 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 304 PM CDT Tue Jun 13 2017 .SHORT TERM...(This evening through Wednesday) Issued at 303 PM CDT Tue Jun 13 2017 Current analysis shows a surface low centered over central Nebraska, with a trough axis/subtle cold front extending northward into central SD. A warm front is attendant to the surface trough positioned north of our forecast area where winds turn to the east/southeast, compared with south to southeast in our area. Aloft, water vapor imagery clearly shows two vorticity maxima, one located with the parent upper low in southwest MT, with a secondary maximum developing right now in southeast WY. The southeast WY vort max will rotate northeastward into central and southeast SD by 03Z this evening, then becomes rather sheared off as it lifts northeastward in southwest MN between 03Z and 06Z. However another short wave moves into zones just south of our forecast area after midnight tonight. Speed shear is strong with this short wave, averaging 40 knots really across the entire forecast area through the overnight hours. However, directional shear is rather weak. Therefore thoughts are that discrete cells may develop along the wind shift and ahead of the drier air in our western zones, from Huron and Mitchell westward late this afternoon, then morph into a line of convection as it moves eastward along and east of the James River valley. ML CAPES are extremely high denoting high instability, in the range of 2000 to 4000 J/kg this evening, before decreasing between 03Z and 06Z. Therefore golfball to isolated baseball sized hail is possible in our western zones during the early evening, with the threat transitioning to 60 to 70 mph winds between the I 29 corridor and the James River with quarter to walnut sized hail during the mid evening hours. As it moves eastward into southwest MN after mid evening and overnight, the primary threat is still the 60 to 70 mph wind potential. Further south in extreme northeast Nebraska and northwest IA, this area will likely not receive any discrete cells whatsoever, with the secondary short wave mentioned above keeping that area rather stirred up all the way through 09Z. But likewise, the severe weather threat is most prominent in the evening hours. In fact, 0-3km bulk shear vectors bend to a west/ southwest direction in northwest IA during the mid and late evening hours suggesting a bow echo, or at the least some bow segments. This is not the case in the rest of our forecast area, as the 0-3km bulk shear vectors have a decided south to southwest tilt to them, suggesting that widespread strong wind is not likely. But the stronger rotating updrafts in northwest IA could certainly carry some 60-80mph winds in the mid and late evening, with brief possible spin up tornadoes, which may be hard to tell the difference between those and 80 mph winds at any rate. Things will quiet down after 06Z rather rapidly as the short wave currently in southwest WY exits. A surface wind shift will follow suit providing a pleasant day on Wednesday with a dry westerly flow of air and stable conditions. .LONG TERM...(Wednesday night through Tuesday) Issued at 303 PM CDT Tue Jun 13 2017 Much more tranquil pattern expected in the extended with westerly flow expected for the next several day as upper level low pressure system works towards and eventually north of the Great Lakes. This will result in dry conditions though temperatures will remain above normal with 850 hpa temps remaining in the upper teens. Surface low will track across the area Friday night creating the chance for showers and storms mainly east of the James River Valley. Limited amounts of Gulf moisture appear to work north ahead of this system, thus limiting the amount of instability. Fairly strong cold front is expected to work through the region on Saturday afternoon leading to an additional chance of thunderstorms. Cooler conditions are expected to reign Sunday through Tuesday with dry conditions. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1226 PM CDT Tue Jun 13 2017 The challenge today are strong thunderstorms. A disturbance will be moving through this evening and overnight ahead of a surface wind shift. Timing in the TAFs has been refined to a slightly later arrival of TSRA for the TAF sites to reflect a degree of capping which is in place through much of the afternoon hours. At any given time during the TSRA threat time, some storms could be severe with large hail and strong erratic winds. In addition, conditions could be IFR in periods of heavy rainfall. This is something for the aviation community to keep an eye on. Toward daybreak Wednesday and into mid morning, indications are there could be some temporary MVFR ceilings which is common after rainfall and ahead of the wind shift. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...BT AVIATION...MJ
Hazardous weather outlook, Jun 13, 4:49 AM CDT, 14 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 449 AM CDT Tue Jun 13 2017 IAZ001-012-020-MNZ071-097-098-NEZ013-014-SDZ038>040-053>056- 059>062-065>071-141000- Lyon IA-Sioux-Plymouth-Lincoln MN-Pipestone-Rock-Dixon-Dakota- Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Davison- Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme- Yankton-Clay SD-Union- 449 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight An increasing severe weather threat is expected today, with numerous severe storms likely developing this afternoon and evening along and east of the James River. The main risks are large hail up to baseball size, and damaging winds to 70 mph. Isolated tornadoes cannot be ruled out with some of these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 3 pm. IAZ002-003-013-014-021-022-031-032-MNZ072-080-081-089-090-141000- Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury- Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson- 449 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and southwest Minnesota. .DAY ONE...Today and Tonight An increasing severe weather threat is expected today, with scattered strong to severe storms likely developing late this afternoon and evening. The main impact will be damaging winds to 70 mph, and large hail up to golf ball size. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 6 pm. SDZ050-052-057-058-063-064-141000- Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- 449 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of central South Dakota and south central South Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms across the area this afternoon. Isolated strong storms will be possible, producing large hail up to quarter size, and strong gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 13, 6:58 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 4 SW CAVOUR 44.33N 98.10W
06/13/2017 BEADLE SD TRAINED SPOTTER
FLAG POLE DOWN AND SHINGLES BLOWN OFF BARN
ROOF.
&&Local storm report, Jun 13, 7:00 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 2 S MITCHELL 43.70N 98.03W
06/13/2017 E0.75 INCH DAVISON SD TRAINED SPOTTER
&&
THLocal storm report, Jun 13, 7:02 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
702 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST PARKSTON 43.40N 97.99W
06/13/2017 M62 MPH HUTCHINSON SD MESONET
&&Local storm report, Jun 13, 7:07 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
707 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 9 WNW ETHAN 43.59N 98.15W
06/13/2017 E1.50 INCH DAVISON SD EMERGENCY MNGR
&&
THLocal storm report, Jun 13, 7:14 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
714 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL TRIPP 43.23N 97.97W
06/13/2017 E1.00 INCH HUTCHINSON SD TRAINED SPOTTER
&&Local storm report, Jun 13, 7:19 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
719 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG WOONSOCKET 44.06N 98.27W
06/13/2017 SANBORN SD PUBLIC
TREE DOWN. (REPORT VIA SOCIAL MEDIA).
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:12 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hanson, Hutchinson, Turner | 33 min |
| Jun 13, 7:53 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Minnehaha, Turner | 37 min |
| Jun 13, 8:16 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 29 min |
| Jun 13, 8:23 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha, Turner | 37 min |
| Jun 13, 8:41 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Moody, Turner | 34 min |
| Jun 13, 8:43 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner | 47 min |
| Jun 13, 9:10 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 50 min |
| Jun 13, 9:13 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Minnehaha | 47 min |
| Jun 13, 9:16 PM CDT | Severe Thunderstorm Warning | FSD | Union | 44 min |
| Jun 13, 9:18 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.